Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Drug Safety Update - April 2016

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for April 2016 (PDF).

This issue reminds clinicians that they should test for raised ketones in diabetic patients taking a sodium-glucose co-transporter 2 (SGLT2) inhibitor with ketoacidosis symptoms, even if plasma glucose levels are near-normal. It is further recommended that treatment with an SGLT2 is stopped when ketoacidosis is suspected or during acute episodes of serious illnesses.

Clinicians are also reminded that live attenuated vaccine use should be avoided those who are clinically immunosuppressed. Recent Yellow Card adverse reaction reports have been submitted regarding immunosuppressed patients who have received a live attenuated vaccine, some of which resulted in severe infection and death.

The product license for meprobamate will be cancelled by the end of 2016 and UK manufacturing has ceased. This was recommended by the European Medicines Agency in 2012. Any patient who is currently receiving a meprobamate-containing medicine should be reviewed with a view to switching them to an alternative treatment.

Clinicians are reminded that paraffin-based emollients are a fire hazard. A recent fatal incident reported to the NHS England National Reporting and Learning System.

Finally this month there is a summary of letters sent to healthcare professionals in March.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.

Share 'Drug Safety Update - April 2016' on Email Share 'Drug Safety Update - April 2016' on Delicious Share 'Drug Safety Update - April 2016' on Digg Share 'Drug Safety Update - April 2016' on Facebook Share 'Drug Safety Update - April 2016' on Google+ Share 'Drug Safety Update - April 2016' on reddit Share 'Drug Safety Update - April 2016' on StumbleUpon Share 'Drug Safety Update - April 2016' on Twitter

FDA safety concerns over saxagliptin and alogliptin

The FDA has issued a safety alert regarding saxagliptin (Onglyza®) and alogliptin (Vipidia®). More information is available in the FDA safety announcement. The Summary of Products Characteristics for saxagliptin and alogliptin for the UK market already contain cautionary information about using these medicines in patients with heart failure.

A safety review found that type 2 diabetes medicines containing saxagliptin and alogliptin (including combinations containing metformin) may increase the risk of heart failure, particularly in patients who already have heart or kidney disease. The FDA alert advises that healthcare professionals should consider discontinuing medications containing saxagliptin and alogliptin in patients who develop heart failure and monitor their diabetes control.

The review included data from two large clinical trials (SAVOR and EXAMINE). In the saxagliptin trial, 3.5% of patients who received the drug were admitted to hospital for heart failure versus 2.8% of patients who received a placebo. In the alogliptin trial, 3.9% of alogliptin treated patients were admitted to hospital for heart failure versus 3.3% in the placebo group. The trials ran for different durations but these data indicate that for approximately 1 in every 150 patients treated with either of these drugs for around 2 years would be expected to be admitted to hospital with heart failure.

Patients taking these medicines should be advised contact a healthcare professional if they develop signs and symptoms of heart failure such as:

  • Unusual shortness of breath during daily activities
  • Trouble breathing when lying down
  • Tiredness, weakness, or fatigue
  • Weight gain with swelling in the ankles, feet, legs, or stomach

Action: Clinicians should be aware of this recent safety development. Patients who are prescribed these medicines should be monitored for signs of heart failure and these medicines stopped should signs develop.

Share 'FDA safety concerns over saxagliptin and alogliptin' on Email Share 'FDA safety concerns over saxagliptin and alogliptin' on Delicious Share 'FDA safety concerns over saxagliptin and alogliptin' on Digg Share 'FDA safety concerns over saxagliptin and alogliptin' on Facebook Share 'FDA safety concerns over saxagliptin and alogliptin' on Google+ Share 'FDA safety concerns over saxagliptin and alogliptin' on reddit Share 'FDA safety concerns over saxagliptin and alogliptin' on StumbleUpon Share 'FDA safety concerns over saxagliptin and alogliptin' on Twitter

Corgard discontinued

The manufacturer of nadolol (Corgard®) has confirmed that this product has been discontinued. The product has been discontinued for commercial reasons.

Nadolol, a beta blocker, is licensed for use in hypertension, angina, arrhythmias, migraine prophylaxis and adjunctive treatment of thyrotoxicosis. Supply chain stock will be limited and there is no generic alternative. Treatment should not be stopped abruptly and therefore patients who are currently being prescribed nadolol should be identified, reviewed offered an appropriate alternative.

Action: Clinicians should be aware of this product being discontinued. It would be prudent to run clinical system searches to identify any patients who are currently prescribed this product to allow a review and an alternative to be arranged.

Share 'Corgard discontinued' on Email Share 'Corgard discontinued' on Delicious Share 'Corgard discontinued' on Digg Share 'Corgard discontinued' on Facebook Share 'Corgard discontinued' on Google+ Share 'Corgard discontinued' on reddit Share 'Corgard discontinued' on StumbleUpon Share 'Corgard discontinued' on Twitter

Updated advice on the risk of DKA with SGLT2 inhibitors

The manufacturers of the three SGLT2 inhibitors (canagliflozin, dapagliflozin and empagliflozin) have written to healthcare professionals regarding updated advice on the risk of diabetic ketoacidosis (DKA) linked with these treatments. This advice has been agreed with the European Medicines Agency (EMA) and the Medicines and Healthcare Products Regulatory Agency (MHRA)

The letter advises that there have been rare but serious, sometime life-threatening and fatal cases of DKA. Clinicians are encouraged to continue reporting suspected adverse reactions through the yellow card system.

The updated advice notes that DKA must be considered in the event of non-specific symptoms such as nausea, vomiting, anorexia, abdominal pain, excessive thirst, difficulty breathing, confusion, unusual fatigue or sleepiness. Clinicians should inform patients of the signs and symptoms of metabolic acidosis and advised them to seek immediate medical advice if they develop. In patients who develop DKA, treatment with SGLT2 inhibitors should be stopped immediately and only restarted if another clear precipitating factor is identified and resolved.

Additionally, before starting treatment it is recommended that risk factors that predispose individuals to DKA are considered. These include:

  • a low beta-cell function reserve (e.g. type 2 diabetes with a low C-peptide, latent autoimmune disease in adults or patients with a history of pancreatitis)
  • conditions that lead to restricted food intake or severe dehydration
  • sudden insulin reduction
  • increased insulin requirements due to acute medical illness
  • surgery
  • alcohol abuse

Action: Clinicians should be aware of the updated advice. Patients should be advised of the signs and symptoms of DKA and clinicians need to remain vigilant and react quickly should they arise.

Share 'Updated advice on the risk of DKA with SGLT2 inhibitors' on Email Share 'Updated advice on the risk of DKA with SGLT2 inhibitors' on Delicious Share 'Updated advice on the risk of DKA with SGLT2 inhibitors' on Digg Share 'Updated advice on the risk of DKA with SGLT2 inhibitors' on Facebook Share 'Updated advice on the risk of DKA with SGLT2 inhibitors' on Google+ Share 'Updated advice on the risk of DKA with SGLT2 inhibitors' on reddit Share 'Updated advice on the risk of DKA with SGLT2 inhibitors' on StumbleUpon Share 'Updated advice on the risk of DKA with SGLT2 inhibitors' on Twitter

Drug Safety Update - March 2016

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for March 2016 (PDF).

This issue advises that trametinib (Mekinist®) has been associated with an increased risk of gastrointestinal perforation and colitis. Clinicians and patients using this medication should be vigilant for signs and symptoms of gastrointestinal perforation. Patients should be advised to seek urgent medical attention if they develop severe abdominal pain.

This issue also contains a reminder of the letter sent last month to raise awareness of the risks of developmental disorders and congenital malformations associated with valproate use in pregnancy.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.

Share 'Drug Safety Update - March 2016' on Email Share 'Drug Safety Update - March 2016' on Delicious Share 'Drug Safety Update - March 2016' on Digg Share 'Drug Safety Update - March 2016' on Facebook Share 'Drug Safety Update - March 2016' on Google+ Share 'Drug Safety Update - March 2016' on reddit Share 'Drug Safety Update - March 2016' on StumbleUpon Share 'Drug Safety Update - March 2016' on Twitter

« Older Posts

Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 787,939 spam comments.

atomic-wealth
fond-illness
summer